On the free boundary associated to the stationary Monge–Ampère operator on the set of non strictly convex functions

Thumbnail Image
Full text at PDC
Publication Date
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
American Institute of Mathematical Sciences
Google Scholar
Research Projects
Organizational Units
Journal Issue
This paper deals with several qualitative properties of solutions of some stationary equations associated to the Monge-Ampere operator on the set of convex functions which are not necessarily understood in a strict sense. Mainly, we focus our attention on the occurrence of a free boundary (separating the region where the solution u is locally a hyperplane, thus, the Hessian D(2)u is vanishing from the rest of the domain). In particular, our results apply to suitable formulations of the Gauss curvature flow and of the worn stones problems intensively studied in the literature.
[1] Aleksandrov, A.D.: Almost everywhere existence of the second differential of a convex function and some properties of convex surfaces connected to it, Uzen. Zap. Leningrad. Gos. Univ., 37 (1939), 3–35. (Russian) [2] Alvarez, L.: On the behavior of the free boundary of some non h'omogeneous elliptic problems, Appl. Anal., 36 (1990), 131–144. [3] Alvarez, L. and Díaz, J.I.: On the retention of the interfaces in some elliptic and parabolic nonlinear problems, Discrete Contin. Dyn. Syst., 25(1) (2009), 1–17. [4] Ambrosio, L.: Lecture Notes on Optimal Transport Problems, Mathematical Aspects of Evolving Interfaces, Springer Verlag, Berlin, Lecture Notes in Mathematics (1812), (2003), 1–52. [5] Ampère, A.M.: Mémoire contenant l’application de la théorie, J. l’Ecole Polytechnique, 1820. [6] Barles, G. and Busca, J.: Existence and comparison results for fully nonlinear degenerate elliptic equations without zeroth-order term, Comm. in P.D.E., 26 (11&12) (2001), 2323–2337. [7] Brandolini, B. and Díaz, J.I.: work in progress. [8] Brandolini, B. and Trombetti, C.: Comparison results for Hessian equations via symmetrization, J. Eur. Math. Soc. (JEMS), 9(3) (2007), 561–575. [9] Brezis, H. and Nirenberg, L.: Removable singularities for nonlinear elliptc equations, Topol. Methods Nonlinear Anal. 7 (1997), 201–219. [10] Caffarelli, L.: Some regularity properties of solutions of the Monqe-Ampère equation, Comm. Pure Appl. Math. 44 (1991), 965–969. [11] Caffarelli, L., Nirenberg, L. and Spruck, J.: Nonlinear second-order elliptic equations. V. The Dirichle problem for Weingarten hypersurfaces. Comm. Pure Appl. Math., 42 (1988), 47-70. [12] Caffarelli, L. and Salsa, S.: A Geometric Approach to Free Boundary Problemas, American Mathematical Society, 2005. [13] Crandall, M.G., Ishii, H. and Lions, P.-L.: Users guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc., 27 (1992), 1-67. [14] Crandall, M.G. and Liggett, T.M.: Generation of semigroups of nonlinear transformations on general Banach spaces, Amer. J. Math., 93 (1971), 265-298. [15] Daskalopoulos, P. and Lee, K.: Fully degenerate Monge-Ampère equations, J. Differential. Equations, 253 (2012), 1665–1691. [16] Díaz, G.: Some properties of second order of degenerate second order P.D.E. in non-divergence form, Appl. Anal., 20 (1985), 309-336. [17] Díaz, G.: The influence of the geometry in the large solution of Hessian equations perturbated with superlinear zeroth order term, work in progress. [18] Díaz, G.: The Liouville Theorem on Hessian equations perturbated with a superlinear zeroth order term, work in progress. [19] Díaz, G. and Díaz, J.I.: Remarks on the Monge-Ampère equation: some free boundary problems in Geometry, in CONTRIBUCIONES MATEMATICAS en homenaje al profesor Juan Tarrésw , Universidad Complutense de Madrid, (2012), 93–125. [20] Díaz, G. and Díaz. J.I.: On some free boundary problems arising in some fully nonlinear equation involving Hessian functions. I The stationary equation, to appear [21] Díaz, G. and Díaz. J.I.: Remarks on the Monge–Ampère equation: an evolution free boundary problem in Geometry, to appear. [22] Díaz, J.I.: Nonlinear Partial Differential Equations and Free Boundaries, Vol. 1 Elliptic Equations, Res. Notes Math, 106. Pitman, 1985. [23] Díaz, J.I., Mingazzini, T. and Ramos, A. M.: On an optimal control problem involving the location of a free boundary, Proceedings of the XII Congreso de Ecuaciones Diferenciales y Aplicaciones/Congres de Matematica Aplicada (Palma de Mallorca), Spain, September (2011), 5-9. [24] Fiery, W.J.: Shapes of worn stones, Mathematika, 21 (1974), 1–11. [25] Gangbo, W. and Mccann, R.J.: The geometry of optimal transportation, Acta Math., 177 (1996), 113–161. [26] Gilbarg, D. and Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order Springer–Verlag, Berlin,(1983). [27] Goursat, E.: Lecons sur l’Integration des Equations aux Derivées Partielles du Second Order `a Deux ´Variables Indepéndantes, Herman, Paris, 1896. [28] Guan, P., Trudinger, N.S. and Wang, X.: On the Dirichlet problem for degenerate Monge–Ampère equations, Acta Math., 182 (1999), 87-104. [29] Gutiérrez, C.E.: The Monge–Ampere equation, Birkhauser, Boston, MA, 2001. [30] Hamilton, R.: Worn stones with at sides; in atribute to Ilya Bakelman, Discourses Math. Appl., 3 (1993), 69–78. [31] Lions, P.L.: Sur les equations de Monge-Ampère I, II, Manuscripta Math., 41 (1983), 1–44; Arch. Rational Mech. Anal., 89 (1985), 93–122. [32] Monge, G.: Sur le calcul intégral des ´equations aux differences partielles, Memoires de l’Académie des Sciences, (1784). [33] Nirenberg, L.: Monge–Ampère equations and some associated problems in Geometry, in Proccedings of the International Congress of Mathematics, Vancouver 1974. [34] Pucci, P. and Serrin J.: The Maximum Principle, Birkhäuser, Basel, 2007. [35] Talenti, G.: Some estimates of solutions to Monge–Ampère type equations in dimension two, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) VIII(2) (1981), 183–230. [36] Trudinger, N.S.: The Dirichlet problem for the prescribed curvature equations. Arch. Ration. Mech. Anal., 111 (1990), 153-179. [37] Trudinger, N,S. and Wang, X.-J.: The Monge-Ampère equation and its geometric applications, in Handbook of Geometric Analysis, Vol. I, International Press (2008), 467–524. [38] Urbas, J.I.E.: On the existence of nonclassical solutions for two classes of fully nonlinear elliptic equations. Indiana Univ. Math. J., 39 (1990) 355–382. [39] Villani, C.: Optimal transport: Old and New, Springer Verlag (Grundlehren der mathematischen Wissenschaften), 2008. [40] Vázquez, J.L.: A strong Maximum Principle for some quasilinear elliptic equations, Appl Math Optim., 12 (1984), 191–202.